Dry Your Eyes

dry Your Eyes 0 0 0 13 6. Dry eye is a condition in which inadequate tear production leads to eyes that burn, sting, or feel gritty, among other symptoms. While there are multiple causes, one to consider is medication. A surprising number of over-the-counter and prescription meds can cause dry eye.

If your eyes are dry and irritated, ask yourself: Could the little pill you pop each day be the culprit? People taking over-the-counter and prescription medications may not realize the extent to which common pills, sprays, drops and liquids can starve the eyes of adequate hydration. Dry eye, a chronic condition that’s more serious than just a one-time bout of dry eyes. And for people on multiple drugs, the potential risk to the eyes is compounded, says Stephanie Crist, Pharm. Louis College of Pharmacy in Missouri. The fact that dry eye can produce symptoms similar to an allergy can be confusing. Dry Eye and Cornea Treatment Center in Tampa, Fla.

Then ask yourself, did I just take a Benadryl the other day or an allergy medication because I started sneezing? Over-the-counter decongestants are the go-to medicines for easing cold and flu symptoms, hay fever and sinusitis. They work by narrowing blood vessels in the membranes of the nose. Beta blockers, for example, slow heart rate, reduce the force of heart muscle contractions and lessen blood vessel contraction.

But these drugs are thought to decrease sensitivity of the cornea, the transparent window of the eye. They block the transmission of nerve impulses. Normally, a healthy nerve sensing eye dryness would send a signal that gets passed along until it reaches its destination and tears are released. But when that communication network breaks down, the message becomes undeliverable. And that’s what leads to dry eye, explains Dr.

Parkinson’s disease, has the same anticholinergic properties. But they, too, can cause dry eye. Women are also more likely to develop dry eye due to hormonal changes linked to the use of birth control pills. The exact relationship is between hormones and eye dryness is unclear, Dr.

It could be that estrogen adversely affects the oil-producing glands of the eye. Estrogen may also reduce the so-called aqueous, or water, layer of the tear film, he adds. This powerful drug, once sold under the brand name Accutane, has a drying effect on oil glands. It’s known to cause irritation of the eyes and eyelids, among other common side effects.

Accutane’s checkered history includes a link to birth defects, depression, suicidal thoughts and bowel disorders. Although drugmaker Roche Pharmaceuticals pulled it from the market in 2009, generic versions are still available. But when the drops wear off, the vessels dilate and can become inflamed again. HEALTH NEWSLETTERS Get easy recipes, 30-day fitness challenges, videos, and more. All products and services featured are selected by our editors. Offers may be subject to change without notice. Please forward this error screen to sharedip-10718050182.

Author: admin

Share This Post On